Kansas, 2003

Hail in Kansas, April 6, 2003

April 6, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 2:40 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 6, 2:40 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN APR 6 2003

STRONG ISENTROPIC LIFT AND SOME ELEVATED INSTABILITY YIELDING MORE
WIDESPREAD SHOWERS/T-STORMS OVERNIGHT.  MODELS IN DECENT AGREEMENT
IN BRINGING UPPER SYSTEM SOMEWHAT NEGATIVELY TILTED OVER CTRL PLAINS
TODAY...WITH UPPER LOW CENTER OVR SRN NEBRASKA.  BIG QUESTION IS
TRACK OF SFC LOW AND JUICY WARM SECTOR.

MODELS SUGGEST LOW TRACK AND WARM SECTOR STAY SOUTH OF OUR CWA...
EXCEPT FOR ETA WHICH SUGGESTS NARROW AXIS OF WARM SECTOR SNEAKS INTO
SE KS BY 2100Z BEFORE EXITING EAST OF KS AFTER 0000Z.  MAY SEE FEW
MORE CLUSTERS OF SHOWERS/T-STORMS DEVELOP EARLY THIS MORNING...THEN
DRY SLOT SHOULD SHUT DOWN PRECIP POTENTIAL UNTIL PERHAPS SOME
REDEVELOPMENT OVER SE ZONES IN THE AFTERNOON.  ACROSS CTRL
KS...THINK LOW LEVELS WILL BE A LITTLE TOO WARM FOR SNOW...JUST COOL
RAIN...MAYBE MIX WITH FLURRIES TOWARD EVENING IF ANY PRECIP
REMAINS.

SYSTEM CUTS OFF OVER NE/IA WITH ANOTHER SHORTWAVE ROTATING AROUND
IT.  SYSTEM SLOWLY SHIFTS EAST OF KS TUE/WED...ALLOWING COOL HIGH
PRES TO BUILD SOUTHWARD...DELAYING PRESENTLY FORECAST WARMING TREND.
WILL HAVE TO LOWER TEMPS MON-WED...WITH TEMPS NEAR OR BELOW FREEZING
AT NIGHT AND HIGHS ONLY IN 40S/50S...WITH 60-65 COMING FOR WED...THEN
70S RETURNING FOR THURS/FRI.

WOLF
FCSTID =   19
ICT   57  33  48  30 /  40  10  10  10
HUT   51  30  45  28 /  40  10  10  10
EWK   54  32  47  29 /  40  10  10  10
EQA   57  33  48  30 /  40  10  10  10
WLD   58  36  51  30 /  40  10  10  10
RSL   42  27  42  26 /  60  20  10  10
GBD   44  29  44  27 /  60  20  10  10
SLN   48  30  45  27 /  60  20  10  10
MPR   54  32  47  29 /  50  10  10  10
CFV   63  38  55  32 /  70  20  10  10
CNU   59  36  53  31 /  70  20  10  10
K88   57  36  52  31 /  60  20  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Apr 6, 3:11 AM CST, 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CST SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA TODAY.  THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS IN
THE AFTERNOON ACROSS SOUTHEAST KANSAS.  THE PRIMARY THREAT WILL BE
LARGE HAIL.  THE THREAT WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTHEAST KANSAS THIS
AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

WOLF

FLUS43 KICT 060911 CCA
HWOICT
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA TODAY.  THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS IN
THE AFTERNOON ACROSS SOUTHEAST KANSAS.  THE PRIMARY THREAT WILL BE
LARGE HAIL.  THE THREAT WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTHEAST KANSAS THIS
AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

WOLF

The radar

The Wichita radar (KICT), 29 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
April 6, 4:04 AM CST
Where
Butler County, Rose Hill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -97.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346559.